Alert archive / Pennsylvania / Lake Effect Snow Advisories in 2016
Lake Effect Snow Advisory 4, NWS State College, PA
NWS State College, PA issued this lake effect snow advisory at Feb 12, 2016, 1:11 PM EST for McKean County, Pennsylvania. It took effect at Feb 12, 2016, 7:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2016, 1:11 PM EST (18:11 UTC)
- In effect from
- Feb 12, 2016, 7:00 PM EST
- Expired
- Feb 13, 2016, 6:24 AM EST
- In force
- 11 hr
- Issued by
- NWS State College, PA
County McKean County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this lake effect snow advisory went out at Feb 12, 11:29 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Feb 12, 11:29 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1129 AM EST FRI FEB 12 2016 .SYNOPSIS... AN ARCTIC COLD FRONT WILL MOVE THROUGH NORTHWESTERN PENN THIS EVENING...AND PUSH ACROSS THE SUSQ VALLEY SHORTLY AFTER MIDNIGHT. THIS FRONT WILL BE FOLLOWED BY THE COLDEST AIR OF THE SEASON JUST IN TIME FOR VALENTINES WEEKEND. HIGH PRESSURE WILL SETTLE ACROSS THE STATE LATE IN THE WEEKEND...THEN A STRENGTHENING STORM WILL LIFT UP THE EAST COAST EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... CLOUDS WILL CONTINUE TO LOWER/THICKEN-UP THROUGH THIS AFTERNOON AS WAA OVERSPREADS THE AREA IN ADVANCE OF UPPER LOW /POLAR VORTEX/ PLUNGING SOUTH FROM JAMES BAY. NEAR TERM MDLS CONTINUE TO INDICATE ISENTROPIC LIFT WILL RESULT IN SOME PATCHY LGT SNOW DEVELOPING DURING THE AFTN AND EARLY EVENING...PRODUCING SOME MEAGER ACCUMS OF LESS THAN AN INCH. SW FLOW AHEAD OF APPROACHING ARCTIC COLD FRONT WILL DRAW SLIGHTLY MILDER AIR INTO THE REGION...AND MID AFTERNOON MAX TEMPS WILL LIKELY RANGE FROM THE UTEENS OVR THE ALLEGHENY PLATEAU...TO THE M20S ACROSS THE SUSQ VALLEY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... ARCTIC FRONT WILL PLOW SE ACROSS CENTRAL PA THIS EVENING...LIKELY ACCOMPANIED BY A ROUND OF SNOW SQUALLS. STEEP LOWER TROPOSPHERIC LAPSE RTS AND STRONG FORCING AHEAD OF MID LVL SHORTWAVE SHOULD SUPPORT A BAND OF SQUALLS ENTERING THE NW MTNS ARND 00Z AND EXITING THE EASTERN COUNTIES LATE AT NIGHT. BRIEF WHITEOUT CONDS WILL LIKELY CREATE TRAFFIC/TRAVEL PROBLEMS THIS EVENING ACROSS THE NW COUNTIES AND POSSIBLY FURTHER SE LATE TONIGHT. CAN/T RULE OUT A RUMBLE OF THUNDER ACROSS THE NW MTNS BTWN 00Z-03Z SAT...WHERE MDLS INDICATE A BIT OF CAPE. ELSEWHERE...HAVE REMOVED MENTION OF THUNDER BASE ON LATEST SPC GUIDANCE AND LACK OF ANY CAPE IN MDL DATA. 00Z NCAR ENSEMBLE SUGGESTS THE HEAVIEST SQUALLS WILL FALL OVR THE N MTNS...CLOSEST PATH OF SHORTWAVE. HAVE OPTED TO FOREGO ANY ADVISORIES FOR SNOW AT THIS POINT...AS LATEST SPC SSEO AND NCAR ENSEMBLE OUTPUT INDICATE SNOW AMTS FROM FRONT AND FOLLOWING LAKE EFFECT WILL FALL SHORT OF ADVISORY CRITERIA. PLAN TO COVER THE TRAVEL HAZARD FROM EVENING SQUALLS IN THE HWO AND FOLLOW UP WITH SPS AS THE EVENT UNFOLDS THIS EVENING. ARCTIC AIR MASS WILL POUR INTO THE REGION EARLY SATURDAY...ACCOMPANIED BY GUSTY NW WINDS...WHICH WILL PRODUCE DANGEROUS WIND CHILLS ACROSS AT LEAST THE NORTHERN AND WESTERN MTNS. CURRENT WIND/TEMP GRIDS RESULTING IN MARGINAL WCHILL WARNING READINGS OF ARND -25F ACROSS THE N MTNS SAT AM THRU SUN AM. THUS...WITH SUCH BORDERLINE NUMBERS...WILL KEEP WATCH INTACT AND DEFER WARNING/ADVISORY DECISION TO THE DAY SHIFT. FURTHER SOUTH...HAVE ISSUED WCHILL ADVISORY ALONG THE ALLEGHENY PLATEAU...WHERE CONFIDENCE IS HIGH FOR WCHILLS BTWN 15F-25F. GEFS MEAN 8H TEMPS BTWN -22F AND -25F SHOULD SUPPORT HIGH TEMPS SATURDAY NO GREATER THAN ARND 0F OVR THE NW MTNS TO THE MTEENS ACROSS THE LOWER SUSQ VALLEY. DRY ARCTIC AIR MASS SHOULD PRECLUDE SIG LAKE EFFECT SNOW ACROSS CENTRAL PA SATURDAY. HOWEVER...LK HURON CONNECTION SHOULD SHOULD FOCUS THE MOST PERSISTENT SNOW SHOWERS ACROSS THE NW WARREN CO AND THE LAUREL HIGHLANDS...WHERE AN ADDITIONAL INCH OR SO SEEMS LIKELY BASED ON NCAR MESOSCALE ENSEMBLE. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... *IMPACT WEATHER HIGHLIGHTS: FRIGID TEMPERATURES AND DANGEROUS WIND CHILLS FOR VALENTINES WEEKEND. POTENTIAL WINTER STORM EARLY NEXT WEEK. POLAR VORTEX DIVING INTO NORTHERN NEW ENGLAND WILL DELIVER THE COLDEST AIR OF THE SEASON WITH ARCTIC BLAST INTO CENTRAL PA LATE SAT-SUN. THE GLOBAL MODELS AND ENSEMBLES KEEP A MEAN TROUGH IN PLACE OVER THE EASTERN US INTO THE MIDDLE OF NEXT WEEK. THE MOST NOTABLE FEATURE DURING THE PERIOD WILL BE A LOW PRESSURE SYSTEM TRACKING UP THE EAST COAST ON TUESDAY. THE LATEST 12/00Z MODEL GUIDANCE HAS TRENDED WEST WITH THE LOW TRACK...BUT THERE IS STILL A DECENT SPREAD. AT THIS TIME PRECIPITATION WITH THIS SYSTEM APPEARS LIKELY MON-TUE BUT THE TRACK WILL ULTIMATELY DETERMINE PRECIPITATION TYPE. NEXT WEEK SHOULD END ON A MILDER NOTE. THE COLDEST TEMPS/WCHILLS EXPECTED SAT NIGHT OVR THE AREA...AS 8H TEMP ANOMALIES OF NEAR 3SD BLW CLIMO GRAZE THE AREA. MINIMUM TEMPERATURES SATURDAY NIGHT INTO EARLY SUNDAY MORNING EXPECTED TO RANGE FROM ARND ZERO IN THE LOWER SUSQ VALLEY TO -10F IN THE NORTHWEST MTNS. THE FRIGID TEMPERATURES COMBINED WITH DANGEROUS WIND CHILLS /-10 TO -25 BELOW ZERO/ WILL RESULT IN AN INCREASED RISK FOR FROSTBITE AND HYPOTHERMIA. MAY NEED TO ADD COUNTIES TO THE CURRENT WIND CHILL ADVISORYF FOR SAT NIGHT. A MODERATION (WARMING TREND) IS EXPECTED INTO EARLY NEXT WEEK. THE MODEL SPREAD HAS NARROWED A BIT CONCERNING A POTENTIAL WINTER STORM SYSTEM IMPACTING THE MID ATLC/NORTHEAST NEXT MON-TUE. LATEST GEFS AND ECENS INDICATING A SFC LOW TRACK ACROSS EASTERN PA IS MOST LIKELY...WHICH WOULD FAVOR RAIN ACROSS ALL BUT PERHAPS THE W MTNS. CONFIDENCE REMAINS LOW ON PTYPES ACROSS WESTERN PA...BUT NOW DEFINITELY FAVORS RAIN ACROSS THE EAST. ALL THE MODELS ARE SIGNALING A SIGNIFICANT QPF EVENT...AND THEREFORE HAVE INCREASED POPS IN THE LKLY RANGE FOR MON NGT-TUESDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... MOST OF CENTRAL PA WILL CONTINUE TO BE VFR INTO THE MID AFTERNOON. W/SW WINDS WILL BE 10 MPH OR LESS MUCH OF THE DAY. TROUGH MOVES THROUGH THE REGION LATE THIS AFTERNOON AND EVENING FOLLOWED BY A BLAST OF ARCTIC AIR. AHEAD OF THAT...SOME WAA LIGHT SNOW WILL DEVELOP DURING THE MID-LATE AFTERNOON...BRINGING GENERALLY MVFR REDUCTIONS TO CIGS/VSBY. WHEN ARCTIC AIR ARRIVES /REACHING NW MTNS BY 00Z/... MORE SIG SNOW SHOWERS/SQUALLS WILL BRING PERIODS OF LIFR/VLIFR IN THIS EVENING INTO SATURDAY MORNING - ESP OVER THE NW HALF OF CWA. THESE WILL BE ACCOMPANIED BY GUSTY NORTHWESTERLY WINDS...AND THESE BRISK WINDS WILL CONTINUE INTO SATURDAY. DOWNSLOPE FLOW KICKS IN LATE TONIGHT...BRINGING IMPROVEMENT TO VFR IN MOST PLACES. WESTERN HIGHER TERRAIN WILL CONTINUE TO SEE RESTRICTIONS IN SNOW SHOWERS/BLOWING SNOW/UPSLOPE FLOW INTO THE WEEKEND. OUTLOOK... SAT...WINDY. SHSN/REDUCED VIS POSS W MTNS...MAINLY AM. SUN...NO SIG WX EXPECTED. MON...PM SNOW POSSIBLE. MON NIGHT AND TUE...SNOW LIKELY NW HALF OF PENN...WITH RAIN OR SNOW IN THE SE. && .CTP WATCHES/WARNINGS/ADVISORIES... WIND CHILL WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR PAZ004>006-037-041-042. WIND CHILL ADVISORY FROM 4 AM SATURDAY TO 11 AM EST SUNDAY FOR PAZ010>012-017-018-024-033. && SYNOPSIS...FITZGERALD/LAMBERT NEAR TERM...LAMBERT SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/STEINBUGL AVIATION...LAMBERT/RXR
Hazardous weather outlook, Feb 12, 6:18 AM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 618 AM EST FRI FEB 12 2016 PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-131130- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 618 AM EST FRI FEB 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. AN ARCTIC COLD FRONT WILL SWEEP THROUGH THE REGION TONIGHT...ACCOMPANIED BY SCATTERED SNOW SQUALLS. POOR VISIBILITY AND A QUICK COATING OF SNOW COULD ACCOMPANY THE SQUALLS AND MAKE DRIVING HAZARDOUS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FRIGID TEMPERATURES AND DANGEROUS WIND CHILLS WILL BRING AN INCREASED RISK OF FROSTBITE AND HYPOTHERMIA SATURDAY INTO SUNDAY. A STORM SYSTEM LIFTING UP THE EAST COAST COULD POTENTIALLY BRING HEAVY RAIN OR SNOW TO CENTRAL PENNSYLVANIA LATE MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-037-041-042-131130- WARREN-MCKEAN-POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN- 618 AM EST FRI FEB 12 2016 ...WIND CHILL WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WATCH. AN ARCTIC COLD FRONT WILL SWEEP THROUGH THE REGION THIS EVENING...ACCOMPANIED BY SCATTERED SNOW SQUALLS. POOR VISIBILITY AND A QUICK COATING OF SNOW COULD ACCOMPANY THE SQUALLS AND MAKE DRIVING HAZARDOUS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WATCH. A STORM SYSTEM LIFTING UP THE EAST COAST COULD POTENTIALLY BRING HEAVY RAIN OR SNOW TO CENTRAL PENNSYLVANIA LATE MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ010>012-017-018-024-033-131130- ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-CAMBRIA- SOMERSET- 618 AM EST FRI FEB 12 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 11 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. AN ARCTIC COLD FRONT WILL SWEEP THROUGH THE REGION TONIGHT...ACCOMPANIED BY SCATTERED SNOW SQUALLS. POOR VISIBILITY AND A QUICK COATING OF SNOW COULD ACCOMPANY THE SQUALLS AND MAKE DRIVING HAZARDOUS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. A STORM SYSTEM LIFTING UP THE EAST COAST COULD POTENTIALLY BRING HEAVY RAIN OR SNOW TO CENTRAL PENNSYLVANIA LATE MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 12, 11:22 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EST FRI FEB 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW GLEN HAZEL DAM 41.56N 78.60W
02/12/2016 M1.0 INCH ELK PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0800 AM SNOW KINZUA 41.90N 79.12W
02/12/2016 M2.0 INCH WARREN PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0800 AM SNOW SOMERSET 40.00N 79.08W
02/12/2016 M1.1 INCH SOMERSET PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0800 AM SNOW WARREN 41.84N 79.15W
02/12/2016 M1.0 INCH WARREN PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0800 AM SNOW BRADFORD 4W 41.95N 78.73W
02/12/2016 M1.0 INCH MCKEAN PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0800 AM SNOW CHANDLERS VALLEY 41.93N 79.30W
02/12/2016 M2.0 INCH WARREN PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0800 AM SNOW KANE 41.68N 78.80W
02/12/2016 M2.0 INCH MCKEAN PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0800 AM SNOW WINDBER 40.29N 78.78W
02/12/2016 M1.3 INCH SOMERSET PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0800 AM SNOW RIDGWAY 41.42N 78.75W
02/12/2016 M1.0 INCH ELK PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
&&
EVENT NUMBER CTP1601261
EVENT NUMBER CTP1601262
EVENT NUMBER CTP1601263
EVENT NUMBER CTP1601264
EVENT NUMBER CTP1601265
EVENT NUMBER CTP1601266
EVENT NUMBER CTP1601267
EVENT NUMBER CTP1601268
EVENT NUMBER CTP1601269
HAGNERThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 4:35 AM EST | Wind Chill Advisory | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 22 more | 54 hr |
| Feb 12, 1:11 PM EST | Lake Effect Snow Warning | CTP | Warren | 17 hr |
| Feb 12, 1:11 PM EST | Wind Chill Warning | CTP | Lycoming, McKean, Potter, Sullivan, Tioga, Warren | 46 hr |
| Feb 12, 1:11 PM EST | Winter Weather Advisory | CTP | Cambria, Clearfield, Elk, Somerset | 26 hr |
| Feb 12, 1:22 PM EST | Wind Advisory | CTP | Adams, Bedford, Blair, Centre, Clinton, Columbia and 17 more | 28 hr |
Nearby
Lake Effect Snow Advisories in Pennsylvania, 2016Every lake effect snow advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.